Release Date: December 9th, 2019 - 3:42pm
Originator: D/Sergeant, Paul Foley, Regional Investigative Services, 905-825-4747 ext. 4729
Contact: Constable, Ryan Anderson, Corporate Communications , 905-825-4899
On the afternoon of December 7, 2019, two drivers in Oakville observed a vehicle swerving in and out of traffic, jumping the curb, crossing the center line a number of times, and nearly colliding with a number of vehicles. Recognizing the significant risk to public safety, both witnesses called 9-1-1 to report the suspected impaired driver.
Halton Regional Police Service officers intercepted the suspect vehicle and conducted a traffic stop. When they approached the vehicle, they found an unconscious passenger with grey skin, who did not appear to be breathing. After attempts to wake the passenger were unsuccessful, the officer recognized the signs of a suspected overdose, and made a decision to administer Naloxone. A second dose of Naloxone was administered a short time after, and the passenger then regained consciousness. Care of the passenger was then transferred to Halton Region Paramedic Services.
The driver of the vehicle was also observed to be under the influence of drugs at the time of the traffic stop. He was placed under arrest for Operation while Impaired by Drug and was placed in an ambulance for treatment by Halton Region Paramedic Services. While in the ambulance, the accused stopped breathing and was administered Naloxone by paramedics for a suspected overdose. He regained consciousness, but lost consciousness and stopped breathing again while being transported to hospital. A second dose of Naloxone was administered by paramedics before arrival at hospital.
The accused was released on a Promise to Appear.
We cannot overstate the critical role played by two very engaged drivers in the outcome of this incident. Their outreach to police via 9-1-1 averted a number of potential tragedies on Saturday. Our officers were able to successfully intercept a suspected impaired driver, and two potentially fatal overdoses were averted. Our residents are our eyes and our ears; we are grateful for your commitment to community safety.
Members of the public are reminded that driving under the influence of drugs and/or alcohol is a crime in progress and to call 9-1-1 immediately to report a suspected impaired driver. The Service's Twitter and Facebook accounts should not be used for this purpose.
Please be reminded that all persons charged are presumed innocent until proven guilty in a court of law.
If you use drugs, or have a friend or family member who uses drugs, these tips may help save a life in the event of an overdose:
Never use alone. If an overdose occurs, having another person nearby can save your life.
Remember that any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which in very small amounts can be harmful or fatal. Know your tolerance and always use a small amount of a drug first to check the strength.
Carry naloxone, a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge in Halton at: i) Halton Region clinics (in Acton, Burlington, Georgetown, Milton and Oakville) and Halton Region Needle Exchange Program (Exchange Works) and ii) Some local pharmacies. To find a pharmacy that distributes naloxone, visit the Ontario government's Where to get a free naloxone kit web page.
Don't run. Call 9-1-1. An overdose is a medical emergency. Know the signs of an overdose and call 9-1-1 right away. Our frontline officers, and other first responders in Halton, carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency.